BROWN COUNTY, Wis. (WFRV) – Fentanyl use has exponentially increased in Brown County.

“It’s everywhere, I can’t stress that enough,” said Brown County Drug Task Force director Matt Ronk. “It’s in every community in Brown County. We’re never going to win this battle, but somebody has got to fight this.”

Brown County law enforcement officials tell Local Five News they seized about 250 grams of fentanyl in 2020. That number ballooned to over 1,000 grams in 2021 and exploded to nearly 10,000 grams last year.

“It comes down to profit and addiction,” said Ronk. “It’s incredibly addictive and the profit margin is astronomical.”

Ronk said that fentanyl is a synthetic opioid that is 50 to 100 times more powerful than morphine. Just two milligrams of morphine can be a fatal dose.

The Centers for Disease Control list the following as signs of a fentanyl overdose:

  • Small, constricted “pinpoint pupils”
  • Falling asleep or losing consciousness
  • Slow, weak, or no breathing
  • Choking or gurgling sounds
  • Limp body
  • Cold and/or clammy skin
  • Discolored skin (especially in lips and nails)

Fentanyl can have deadly consequences. According to the CDC, over 150 people die each day from fentanyl overdoses.

At the beginning of December, a De Pere man overdosed on fentanyl. According to a criminal complaint, the man thought he was getting Percocet.

The 15-year-old girl who allegedly provided him with the deadly dose of fentanyl now faces first-degree reckless homicide as a party to a crime

Law enforcement officials say they found 775 fentanyl pills, THC cartridges, and almost $4,000 in cash. Investigators said that about 60 percent of the fentanyl pills she had contained a lethal dose.

“Everytime we’re taking a pill off a street we’re saving a life,” said Ronk.

He said Narcan can help save a person who is overdosing on fentanyl. He said if you witness somebody overdosing to call 9-1-1.

Sheriff deputies tell Local Five News it’s not uncommon to see teenagers using and selling fentanyl.

Jason Latva, who is the executive director of the Jackie Nitschke Center in Green Bay, encourages parents to talk to their children about the dangers of drugs.

“Start having those conversations before they’re a teenager, when you’re younger than that they’re still going to be open to what you have to say they don’t quite know everything at that point,” said Latva.

Latva said that erratic behavior like lying, stealing, or skipping school can be indicators that your child might be using drugs. He said he also encourages parents to know who their children are hanging out with.

Latva never encourages drug use, but he did point out that there are fentanyl test strips available for drug users so they can at least identify if there’s fentanyl in what they’re taking or not. 

Latva said often times dealers will lace other drugs with fentanyl.

“This is what I’m seeing every day, it’s (fentanyl) destroying lives it’s killing people,” said Ronk.